MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, the triangle tip of the electrosurgical knife broke off during an unspecified therapeutic procedure due to the non-olympus generator output being set too high.The broken piece was retrieved from the patient successfully and the procedure was completed using a similar device.There were no reports of further patient harm.
 
Additional Manufacturer Narrative
This report has been submitted by the importer under this mdr report number (b)(4).The subject device was manufactured in march 2024 based on the provided 3 digit lot information "43k".The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to update d4: (lot no.) and d9.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the reported complaint of triangle tip broke off was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely that the reported event occurred due to the following: 1) the output level of the electrosurgical generator manufactured by erbe was higher.2) an electrical discharge occurred due to the factors mentioned in (1).3) an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.4) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use which state: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result." "do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument." "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation" "do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur." "stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." "be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19175592
Report Number9614641-2024-00975
Device Sequence Number14399156
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot Number43K 12
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer06/25/2024
10/25/2024
Initial Report FDA Received Date04/24/2024
Supplement Report FDA Received Date07/03/2024
11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERBE GENERATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown